Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Convergence analysis of a fully discrete finite difference scheme for the Cahn-Hilliard-Hele-Shaw equation
HTML articles powered by AMS MathViewer

by Wenbin Chen, Yuan Liu, Cheng Wang and Steven M. Wise PDF
Math. Comp. 85 (2016), 2231-2257 Request permission

Abstract:

We present an error analysis for an unconditionally energy stable, fully discrete finite difference scheme for the Cahn-Hilliard-Hele-Shaw equation, a modified Cahn-Hilliard equation coupled with the Darcy flow law. The scheme, proposed by S. M. Wise, is based on the idea of convex splitting. In this paper, we rigorously prove first order convergence in time and second order convergence in space. Instead of the (discrete) $L_s^\infty (0,T;L_h^2) \cap L_s^2 (0,T; H_h^2)$ error estimate, which would represent the typical approach, we provide a discrete $L_s^\infty (0,T; H_h^1) \cap L_s^2 (0,T; H_h^3 )$ error estimate for the phase variable, which allows us to treat the nonlinear convection term in a straightforward way. Our convergence is unconditional in the sense that the time step $s$ is in no way constrained by the mesh spacing $h$. This is accomplished with the help of an $L_s^2 (0,T;H_h^3)$ bound of the numerical approximation of the phase variable. To facilitate both the stability and convergence analyses, we establish a finite difference analog of a Gagliardo-Nirenberg type inequality.
References
Similar Articles
Additional Information
  • Wenbin Chen
  • Affiliation: Shanghai Key Laboratory for Contemporary Applied Mathematics, School of Mathematical Sciences, Fudan University, Shanghai, People’s Republic of China 200433
  • Email: wbchen@fudan.edu.cn
  • Yuan Liu
  • Affiliation: School of Mathematical Sciences, Fudan University, Shanghai, People’s Republic of China 200433
  • Email: 12110180072@fudan.edu.cn
  • Cheng Wang
  • Affiliation: Department of Mathematics, University of Massachusetts, North Dartmouth, Massachusetts 02747
  • MR Author ID: 652762
  • Email: cwang1@umassd.edu
  • Steven M. Wise
  • Affiliation: Department of Mathematics, University of Tennessee, Knoxville, Tennessee 37996
  • MR Author ID: 615795
  • ORCID: 0000-0003-3824-2075
  • Email: swise1@utk.edu
  • Received by editor(s): March 24, 2014
  • Received by editor(s) in revised form: November 19, 2014, and February 23, 2015
  • Published electronically: December 14, 2015
  • Additional Notes: The third author is the corresponding author
  • © Copyright 2015 American Mathematical Society
  • Journal: Math. Comp. 85 (2016), 2231-2257
  • MSC (2010): Primary 65M06, 65M12, 35K55, 76D05
  • DOI: https://doi.org/10.1090/mcom3052
  • MathSciNet review: 3511281